Alert archive / Missouri / Red Flag Warnings in 2014

Red Flag Warning 2, NWS Springfield, MO

January 19, 2014Bourbon County, Cherokee County, Crawford County, Kansas; 19 counties in Missouri

NWS Springfield, MO issued this red flag warning at Jan 19, 2014, 4:00 AM CST for Bourbon County, Cherokee County, Crawford County, Kansas; 19 counties in Missouri. It took effect at Jan 19, 2014, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2014, 4:00 AM CST (10:00 UTC)
In effect from
Jan 19, 2014, 10:00 AM CST
Expired
Jan 19, 2014, 6:00 PM CST
In force
8 hr
Issued by
NWS Springfield, MO
All 22 counties

Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Benton County, MO, Camden County, MO, Cedar County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Laclede County, MO, Lawrence County, MO, Miller County, MO, Morgan County, MO, Newton County, MO, Polk County, MO, Pulaski County, MO, St. Clair County, MO, Vernon County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WWUS83 KSGF 191000
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 AM CST SUN JAN 19 2014

...FIRE WEATHER WATCH UPGRADED TO RED FLAG WARNING...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY DUE TO THE
COMBINATION OF GUSTY SOUTHWESTERLY WINDS...LOW RELATIVE
HUMIDITIES...AND VERY DRY SMALL FUELS AND GRASSES. THESE
CONDITIONS COULD LEAD TO THE RAPID SPREAD OF ANY WILDFIRES.

MOZ095-096-101>105-191100-
/O.CAN.KSGF.FW.A.0001.140119T1600Z-140120T0000Z/
CHRISTIAN-DOUGLAS-MCDONALD-BARRY-STONE-TANEY-OZARK-
400 AM CST SUN JAN 19 2014

...FIRE WEATHER WATCH IS CANCELLED FOR PORTIONS OF SOUTHWESTERN 
AND SOUTHERN MISSOURI...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS CANCELLED THE
FIRE WEATHER WATCH.

$$

KSZ073-097-101-MOZ066>068-077>080-088>091-093-094-191800-
/O.UPG.KSGF.FW.A.0001.140119T1600Z-140120T0000Z/
/O.NEW.KSGF.FW.W.0002.140119T1600Z-140120T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-ST. CLAIR-HICKORY-BARTON-CEDAR-
POLK-DALLAS-JASPER-DADE-GREENE-WEBSTER-NEWTON-LAWRENCE-
400 AM CST SUN JAN 19 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI 
OZARKS...  

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING FOR EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI 
OZARKS...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 073 BOURBON... 
  FIRE WEATHER ZONE 097 CRAWFORD AND FIRE WEATHER ZONE 101 
  CHEROKEE. IN MISSOURI...FIRE WEATHER ZONE 066 VERNON...FIRE 
  WEATHER ZONE 067 ST. CLAIR...FIRE WEATHER ZONE 068 HICKORY...
  FIRE WEATHER ZONE 077 BARTON...FIRE WEATHER ZONE 078 CEDAR...
  FIRE WEATHER ZONE 079 POLK...FIRE WEATHER ZONE 080 DALLAS...
  FIRE WEATHER ZONE 088 JASPER...FIRE WEATHER ZONE 089 DADE...
  FIRE WEATHER ZONE 090 GREENE...FIRE WEATHER ZONE 091 WEBSTER...
  FIRE WEATHER ZONE 093 NEWTON AND FIRE WEATHER ZONE 094 
  LAWRENCE.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...LATE MORNING THROUGH THE EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* TEMPERATURES...IN THE MIDDLE 50S.

* IMPACTS...POTENTIAL RAPID SPREAD OF ANY WILD FIRES DUE TO VERY 
  DRY GRASSES AND SMALL FUELS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

MOZ055>057-069-070-081-191800-
/O.NEW.KSGF.FW.W.0002.140119T1600Z-140120T0000Z/
BENTON-MORGAN-MILLER-CAMDEN-PULASKI-LACLEDE-
400 AM CST SUN JAN 19 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR PORTIONS OF CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING FOR PORTIONS OF CENTRAL MISSOURI...WHICH IS IN EFFECT FROM
10 AM THIS MORNING TO 6 PM CST THIS EVENING.

* AFFECTED AREA...IN MISSOURI...FIRE WEATHER ZONE 055 BENTON... 
  FIRE WEATHER ZONE 056 MORGAN...FIRE WEATHER ZONE 057 MILLER... 
  FIRE WEATHER ZONE 069 CAMDEN...FIRE WEATHER ZONE 070 PULASKI 
  AND FIRE WEATHER ZONE 081 LACLEDE.

* WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...LATE MORNING THROUGH THE EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* TEMPERATURES...IN THE MIDDLE 50S.

* IMPACTS...POTENTIAL RAPID SPREAD OF ANY WILD FIRES DUE TO VERY 
  DRY GRASSES AND SMALL FUELS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
740 
WWUS83 KSGF 191735
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 AM CST SUN JAN 19 2014

...RED FLAG WARNING THIS AFTERNOON...

.CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY DUE TO THE
COMBINATION OF GUSTY SOUTHWESTERLY WINDS...LOW RELATIVE
HUMIDITIES...AND VERY DRY SMALL FUELS AND GRASSES. THESE
CONDITIONS COULD LEAD TO THE RAPID SPREAD OF ANY WILDFIRES.

KSZ073-097-101-MOZ055>057-066>070-077>081-088>091-093-094-200000-
/O.CON.KSGF.FW.W.0002.000000T0000Z-140120T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-VERNON-ST. CLAIR-
HICKORY-CAMDEN-PULASKI-BARTON-CEDAR-POLK-DALLAS-LACLEDE-JASPER-
DADE-GREENE-WEBSTER-NEWTON-LAWRENCE-
1135 AM CST SUN JAN 19 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI OZARKS...

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 073 BOURBON... 
  FIRE WEATHER ZONE 097 CRAWFORD AND FIRE WEATHER ZONE 101 
  CHEROKEE. IN MISSOURI...FIRE WEATHER ZONE 055 BENTON...FIRE 
  WEATHER ZONE 056 MORGAN...FIRE WEATHER ZONE 057 MILLER...FIRE 
  WEATHER ZONE 066 VERNON...FIRE WEATHER ZONE 067 ST. CLAIR...
  FIRE WEATHER ZONE 068 HICKORY...FIRE WEATHER ZONE 069 CAMDEN...
  FIRE WEATHER ZONE 070 PULASKI...FIRE WEATHER ZONE 077 BARTON...
  FIRE WEATHER ZONE 078 CEDAR...FIRE WEATHER ZONE 079 POLK...
  FIRE WEATHER ZONE 080 DALLAS...FIRE WEATHER ZONE 081 LACLEDE...
  FIRE WEATHER ZONE 088 JASPER...FIRE WEATHER ZONE 089 DADE...
  FIRE WEATHER ZONE 090 GREENE...FIRE WEATHER ZONE 091 WEBSTER...
  FIRE WEATHER ZONE 093 NEWTON AND FIRE WEATHER ZONE 094 
  LAWRENCE.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...THIS AFTERNOON THROUGH 6 PM THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 25 PERCENT.

* TEMPERATURES...MIDDLE 50S TO NEAR 60 DEGREES.

* IMPACTS...POTENTIAL RAPID SPREAD OF ANY WILD FIRES DUE TO VERY 
  DRY GRASSES AND SMALL FUELS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
571 
WWUS83 KSGF 192347
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 PM CST SUN JAN 19 2014


KSZ073-097-101-MOZ055>057-066>070-077>081-088>091-093-094-200100-
/O.EXP.KSGF.FW.W.0002.000000T0000Z-140120T0000Z/
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-VERNON-ST. CLAIR-
HICKORY-CAMDEN-PULASKI-BARTON-CEDAR-POLK-DALLAS-LACLEDE-JASPER-
DADE-GREENE-WEBSTER-NEWTON-LAWRENCE-
547 PM CST SUN JAN 19 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
EXTREME SOUTHEASTERN KANSAS AND MUCH OF THE MISSOURI OZARKS...

SOUTHWEST WINDS WILL CONTINUE TO GRADUALLY DECREASE THIS EVENING
WHILE RELATIVE HUMIDITY VALUES INCREASE. AS A RESULT...THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Jan 19, 3:42 AM CST, 18 minutes earlier.

Area forecast discussion, Jan 19, 3:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
342 AM CST Sun Jan 19 2014

.SHORT TERM...(Today and Tonight)
Issued at 301 AM CST SUN JAN 19 2014

A surface ridge was moving across the region this morning in the
wake of the cold front that pushed through the region yesterday.
with westerly winds bringing warmer and drier air into the area
today, RH values are expected to fall into the 20 percent range
this afternoon.

Winds will again increase today as we head into the afternoon
hours. This will be in response to another cold front that will
move south into the northern plains today. As this happens, a 40
to 50kt 850MB jet will move over the region during the afternoon.
With fairly deep mixing expected, a tightening surface pressure
gradient, compressional warming ahead of the cold front and a dry
airmass coming from a dry source region, i.e. west Texas, Oklahoma
and New Mexico, much of the region will be near or exceed Red Flag
criteria this afternoon.

The aforementioned cold front will move across the region late
tonight but bring little change to the sensible weather.
Temperatures will fall into the lower 30s as the colder air slowly
filters into the area.

.LONG TERM...(Monday through Saturday)
Issued at 301 AM CST SUN JAN 19 2014

Cold Canadian air will finally begin to filter into the region
late Monday afternoon and into Tuesday morning. This will bring an
abrupt change to the temperatures across the Ozarks for the
remainder of the week. Highs on Tuesday are only expected to climb
into the lower 20s to around the freezing mark. The good part is
that the winds should finally weaken. There is a weak signal for
some light snow or flurries for portions of Central Missouri and
the eastern Ozarks mainly east of Missouri Highway 5.

The remainder of the week should remain on the cold side as
additional cold fronts and re-enforcing bouts of cold air move
south across the plains out of Canada. Temperatures from Tuesday
on should see highs below freezing and morning lows in the teens
to upper single digits, with highs finally climbing above freezing
on Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1135 PM CST SAT JAN 18 2014

VFR will prevail through Sunday evening. A few clouds with bases
around 2500 feet AGL will remain in the vicinity of the
Springfield aerodrome during the early overnight period. However,
any MVFR ceilings are expected to remain to the northeast of
Springfield. Northwest winds will slowly diminish overnight as a
weak surface ridge of high pressure approaches from the central
Plains. Winds will then turn around to the southwest and become
gusty on Sunday. Low level wind shear will then develop starting
early Sunday evening.

&&

.FIRE WEATHER...
Issued at 255 PM CST SAT JAN 18 2014

Elevated to significant fire weather conditions will occur through
today with a Red Flag Warning in effect for portions of the area.

Gusty westerly winds will develop again today in advance of the
next cold front. Temperatures warming into the 50s coupled with
the very dry airmass will yield minimum relative humidity values
in the 20 to 30 percent range especially across southeastern
Kansas and southwestern and central Missouri. This will result in
widespread elevated to areas of significant fire weather
conditions.

Given the very dry small fuels and grasses any wild fire could
rapidly spread.

A Red Flag Warning has been issued for extreme southeastern Kansas and
southwestern and portions of Central Missouri where fire weather
conditions will be most critical.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING from 10 AM this morning to 6 PM CST this
     evening FOR MOZ055>057-066>070-077>081-088>091-093-094.

KS...RED FLAG WARNING from 10 AM this morning to 6 PM CST this
     evening FOR KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Schaumann
FIRE WEATHER...Hatch
Hazardous weather outlook, Jan 18, 6:26 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
626 PM CST SAT JAN 18 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
626 PM CST SAT JAN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED EXCESSIVE COLD RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

 WEST TO NORTHWEST WINDS WILL GUST TO BETWEEN 25 AND 35 MPH
 THROUGH THIS EVENING.

 WIND CHILL VALUES COULD APPROACH THE SINGLE DIGITS TONIGHT IN A
 FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 ELEVATED TO SIGNIFICANT FIRE WEATHER CONDITIONS ARE EXPECTED
 SUNDAY DUE TO VERY WINDY AND DRY CONDITIONS. FIRE WEATHER
 CONDITIONS WILL BE MOST CRITICAL ACROSS EXTREME SOUTHEASTERN
 KANSAS AND SOUTHWESTERN MISSOURI WHERE A FIRE WEATHER WATCH IS IN
 EFFECT.

 SOUTHWESTERLY WINDS OF 25 TO 35 MPH WITH POSSIBLE HIGHER GUSTS
 CAN BE EXPECTED SUNDAY.

 WIND CHILL VALUES WILL FALL INTO THE SINGLE DIGITS AT TIMES FROM
 MONDAY NIGHT THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

Nearby

Red Flag Warnings in Missouri, 2014Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.